Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS Midland/Odessa, TX

May 31, 1996Brewster County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 31, 1996, 12:51 AM CDT for Brewster County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1996, 12:51 AM CDT (05:51 UTC)
Expired
May 31, 1996, 4:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Brewster County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 219 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1996-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1996-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 310551
FFWMAF
TXC043-443-310900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1251 AM CDT FRI MAY 31 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 400 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...EASTERN BREWSTER COUNTY
   ...WESTERN TERRELL COUNTY
 
AT 1240 AM CDT...MIDLAND DOPPLER RADAR CONTINUED TO INDICATE
THUNDERSTORMS MOVING ACROSS PARTS OF FAR SOUTHWEST TEXAS FROM THE
BIG BEND TO NEAR SANDERSON. EARLIER HEAVY RAINS HAD ALREADY
SATURATED SOIL IN THESE AREAS...SO ADDITIONAL RAIN WILL MAKE
FLOODING LIKELY IN THESE AREAS.

INITIAL REPORTS OF FLOODING ALONG THE RIO GRANDE RIVER AT JOHNSON
RANCH IN THE BIG BEND PARK HAD BEEN RECEIVED EARLIER THIS MORNING.
WITH CONTINUED RAIN OVER THIS AREA...FLASH FLOODING WILL CONTINUE TO
BE A THREAT THIS MORNING ALONG THE RIO GRANDE RIVER FROM THE BIG
BEND NATIONAL PARK TO SOUTH OF DRYDEN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISINGr.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:33 AM CDT, 20 hours 18 minutes earlier.

Area forecast discussion, May 30, 4:33 AM CDT, 20 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
430 AM CDT THU MAY 30 1996

CONVECTION HAS ENDED ATTM ACR FA WITH QSTNRY FNT EXTENDING NR SJT-
MAF-ROW LN. LOW LVL ELY/SELY FLOW PREVALENT ACR FA WITH DRYLINE
ALG E SLOPES CNTRL NM MTN CHAIN. SHRTWV EVIDENT IN WTR VAPOR IMAGERY
MOVG NE ACR SERN NM/FAR W TX ENHANCING CNVTN OVR TX S PLAINS/PNHDL.
ABUNDANT LOW LVL MSTR TO REMAIN IN PLACE ACR FA TODAY AS GENLY SELY
FLOW CONTS. BLV NCEP DEPICTION OF OLD FNTL BNDRY POSITION REASONABLE
FOR TDA/EVE AS SFC HI MOVS E ACR GREAT LAKES REGION. THUS WITH BNDRY
XPCD TO BE N OF AREA AND DRYLINE FCST TO MOV SLGTLY EWD...BELIEVE
CNVTN TO DVLP LATER THIS AFTN INVOF OF FNT AND NR MTN AREAS DUE TO
OROGRAPHICS/DRYLINE POSITION. ANY TSTMS THAT OCCUR COULD AGAIN BE
SVR AS PER SPC OUTLOOK. CHC POPS WARRANTED THOSE AREAS WITH SLGT
CHC MENTION ELSW. AS PER COORD WITH LBB...WITH MDT LOW LVL SELY
FLOW..THETA-E RIDGE AXIS..INSTABILITY AXIS (E.G. MINUS 4-8 LI/S)
EXTENDING N-S ACR AREA...BELIEVE BETTER CHC PCPN TNGT WITH APCH
OF NXT SPEED MAX AND ASSOCD DIFF VORT ADV IN H5-H3 LAYER AS INDCD
IN GRIDDED DATA. TEMPS TODAY NOT QUITE AS WRM AS WED AS LOW LVL
CAA EXPECTED. SLGT CHC TSTMS AGAIN FRI AS DRYLI,NE MOVS E IN RESPONSE
TO LONGWAVE TROF MOVG ACR NRN U.S. PLAINS.

BF

MAF   90/2
CNM   94/2
MRF   90/1
P07   92/2

In the hours before

Special weather statement, May 30, 7:23 PM CDT, 5 hours 28 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
723 PM CDT (623 PM MDT) THU MAY 30 1996

THE FOLLOWING IS AN UPDATE ON THE STATUS OF COUNTIES IN WATCHES IN
THE AREA :

WITHIN TORNADO WATCH #503 IN EFFECT UNTIL 1000 PM CDT (900 PM MDT) :

TEXAS COUNTIES

GAINES      ANDREWS
CULBERSON   REEVES
LOVING      WINKLER
ECTOR       MIDLAND
WARD        CRANE
JEFF DAVIS  BREWSTER

NEW MEXICO COUNTIES

EDDY        LEA

IN TORNADO WATCH #506 IN EFFECT UNTIL 100 AM CDT :

GLASSCOCK    UPTON
REAGAN       PECOS
TERRELL

TORNADO WATCH #499 HAS BEEN CANCELLED...THESE COUNTIES ARE NO LONGER
IN A TORNADO WA(TCH :

DAWSON       BORDEN
SCURRY       MARTIN
HOWARD
Special weather statement, May 30, 8:36 PM CDT, 4 hours 15 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
836 PM CDT (736 PM MDT) THU MAY 30 1996

THE FOLLOWING IS AN UPDATE ON THE STATUS OF COUNTIES IN WATCHES IN
THE AREA :

WITHIN TORNADO WATCH #503 IN EFFECT UNTIL 1000 PM CDT (900 PM MDT) :

TEXAS COUNTIES

GAINES      ANDREWS
REEVES      LOVING
WINKLER     ECTOR
MIDLAND     WARD
CRANE

NEW MEXICO COUNTIES

EDDY        LEA

IN TORNADO WATCH #506 IN EFFECT UNTIL 100 AM CDT :

GLASSCOCK    UPTON
REAGAN       PECOS
TERRELL

THESE COUNTIES ARE NO LONGER IN A TORNADO WATCH :

DAWSON       BORDEN
SCURRY       MARTIN
HOWARD       BREWSTER
CULBERSON    PRESIDIO
JEFF DAVIS

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.
Special weather statement, May 30, 9:41 PM CDT, 3 hours 10 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
940 PM CDT (840 PM MDT) THU MAY 30 1996

THE FOLLOWING IS AN UPDATE ON THE STATUS OF COUNTIES IN WATCHES IN
THE AREA:

IN TORNADO WATCH #506 IN EFFECT UNTIL 100 AM CDT:

GLASSCOCK     PECOS
REAGAN
TERRELL

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.
Local storm report, May 30, 10:44 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1045 PM CDT THU MAY 30 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

513 PM     FST                       TX   84 MPH TSTM GUST
05/30/96   PECOS

515 PM     4 W FORT STOCKTON         TX   TORNADO
05/30/96   PECOS                          REPORTED BY LAW ENFORCEMENT
                                          OFFICIALS

531 PM     FORT STOCKTON             TX   WIND DAMAGE
05/30/96   PECOS                          MOBILE HOME OVERTURNED

622 PM     FORT STOCKTON             TX   WIND DAMAGE
05/30/96   PECOS                          ROOFS BLOWN OFF
                  p                        VEHICLES BLOWN OFF ROADS

622 PM     FORT STOCKTON             TX   0.88 INCH HAIL
05/30/96   PECOS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:08 PM CDTSevere Thunderstorm WarningMAFPecos32 min
May 30, 7:41 PM CDTFlash Flood WarningMAFPecos, Terrell59 min
May 30, 7:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell59 min
May 30, 8:28 PM CDTTornado WarningMAFTerrell32 min
May 30, 8:32 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
May 30, 9:00 PM CDTSevere Thunderstorm WarningMAFTerrell50 min
May 31, 2:23 AM CDTFlash Flood WarningMAFBrewster, Terrell3 hr
May 31, 1:49 PM CDTSevere Thunderstorm WarningMAFPecos61 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.